ROCKVILLE, Md. - The FDA has approved a label revision for the antibiotic Ketek (telithromycin) warning of possible severe and sometimes fatal liver injury during or immediately following treatment with the drug.
ROCKVILLE, Md., June 30 ? The FDA has approved a label revision for the antibiotic Ketek (telithromycin) warning of possible severe and sometimes fatal liver injury during or immediately following treatment with the drug.
The hepatoxicity warning, developed by the agency and Sanofi Aventis, replaced an earlier caution about rare but generally reversible liver dysfunction.
The drug has been associated with rare cases of hepatotoxicity, including four reported deaths and one liver transplant.
Ketek is indicated for the treatment of acute exacerbation of chronic bronchitis; acute bacterial sinusitis; and mild-to-moderate community-acquired pneumonia, including pneumonia caused by resistant strep infections.
The FDA, which has been conducting a safety review of the drug since late January when Annals of Internal Medicine published a report linking the drug to three cases of liver failure, concluded that the Ketek's "benefit to patients for the approved indications outweighs its risk, including the rare risk of liver failure and supports its continued availability."
Signs and symptoms of liver failure include fatigue, malaise, loss of appetite, nausea, yellow skin, and dark colored urine. Steven Galson, M.D., director of the FDA's Center for Drug Evaluation and Research, said patients with those signs and symptoms should discontinue Ketek and seek medical evaluation.
The FDA will continue to evaluate Ketek-associated safety issues and take further actions if warranted, the agency said. It noted that negative effects on liver function are a known and potential complication with some antibiotics, including Ketek, and as drug usage becomes more widespread, it is expected that rare adverse events may be detected or reported in greater numbers.